Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 48, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2015, 1:52 PM PDT for Inyo County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2015, 1:52 PM PDT (20:52 UTC)
- Expired
- Jul 9, 2015, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 143 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:50 PM PDT | FLASH FLOOD | Panamint Springs, CA | DEATH VALLEY NATIONAL PARK REPORTS MUD AND DEBRIS ACROSS HIGHWAY 190 NEAR THE PANAMINT SPRINGS RESORT |
| Jul 9, 4:30 PM PDT | FLASH FLOOD | 7 Se Panamint Springs, CA | CHP REPORTS SEVERE FLOODING CAUSING PANAMINT VALLEY ROAD TO BE SHUT DOWN BY LAW ENFORCEMENT. |
| Jul 9, 4:40 PM PDT | FLASH FLOOD | 4 Wnw Panamint Springs, CA | CHP REPORTS MUD AND ROCKS ON ROADWAY UP TO PANAMINT PASS ON PANAMINT SPRINGS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2920 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446
WGUS55 KVEF 092052
FFWVEF
CAC027-092345-
/O.NEW.KVEF.FF.W.0048.150709T2052Z-150709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 445 PM PDT
* AT 151 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE PANAMINT SPRINGS AND DARWIN FALLS AREA. THE
STORM IS NEARLY STATIONARY. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DARWIN
FALLS...PANAMINT SPRINGS...STATE ROUTE 190 AROUND PANAMINT SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3647 11733 3624 11734 3622 11757 3649 11756
$$
WOLCOTT2 follow-up statements
241 WGUS75 KVEF 092158 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 258 PM PDT THU JUL 9 2015 CAC027-092345- /O.CON.KVEF.FF.W.0048.000000T0000Z-150709T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 258 PM PDT THU JUL 9 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL INYO COUNTY... AT 253 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN JUST SOUTH OF PANAMINT SPRINGS. THIS STORM IS NEARLY STATIONARY. SIGNIFICANT FLASH FLOODING IS LIKELY ONGOING IN THE AREA WITH RADAR ESTIMATES OF AROUND 2 INCHES OF RAINFALL NEAR THE CORE OF THE STORM. USE EXTREME CAUTION IN THE AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DARWIN FALLS...PANAMINT SPRINGS...STATE ROUTE 190 AROUND PANAMINT SPRINGS...PANAMINT VALLEY ROAD AND NADEAU ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3647 11733 3624 11734 3622 11757 3649 11756 $$ WOLCOTT
098 WGUS75 KVEF 092340 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 440 PM PDT THU JUL 9 2015 CAC027-092347- /O.EXP.KVEF.FF.W.0048.000000T0000Z-150709T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 440 PM PDT THU JUL 9 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 445 PM PDT... THE HEAVY RAIN HAS ENDED IN THE PANAMINT SPRING AREA AND THE THREAT OF ADDITIONAL FLOODING IS DIMINISHING. RADAR ESTIMATED RAINFALL OF UP TO 2.5 INCHES WAS NOTED IN THE AREA AND DEATH VALLEY NATIONAL PARK REPORTED THAT ROADS WERE CLOSED IN THE AREA. STANDING WATER AND DEBRIS WILL LIKELY TAKE SOME TIME TO CLEAR...USE CAUTION AND CHECK TRAVEL CONDITIONS BEFORE ENTERING THE AREA. LAT...LON 3647 11733 3624 11734 3622 11757 3649 11756 $$ WOLCOTT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:38 AM PDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 9, 9:38 AM PDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 938 AM PDT THU JUL 9 2015 .SYNOPSIS...LOW PRESSURE ALONG THE CENTRAL CALIFORNIA COAST WILL SPREAD DRIER...COOLER AIR ACROSS THE SOUTHERN HALF OF THE FORECAST AREA TODAY. INCREASING INSTABILITY WILL COUPLE WITH LIMITED MOISTURE TO GENERATE THUNDERSTORMS OVER INYO...ESMERALDA...CENTRAL NYE...LINCOLN AND NORTHERN MOHAVE COUNTIES THROUGH TONIGHT. MAINLY DRY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND OVER THE WEEKEND. && .UPDATE...UPPER LOW MOVING ON SHORE NEAR CENTRAL CALIFORNIA WILL HELP ENHANCE FAIRLY WIDESPREAD THUNDERSTORMS OVER INYO COUNTY TODAY. SO FAR MOST OF THE DEVELOPMENT HAS BEEN ON THE WESTERN SIERRA SLOPES...BUT STORMS HAVE BEEN STARTING TO INCREASE OVER THE EASTERN SLOPES WITH A FEW LIGHTNING STRIKES NOTED. WITH THE CLOSE PROXIMITY TO THE LOW STORM MOTION WILL BE SLOW WHICH COULD LEAD TO FLASH FLOODING PROBLEMS ALONG WITH HAIL SINCE THE 0/-20 DEG C LEVELS ARE LOW. AWAY FROM THE SIERRA HIRES MODELS INDICATE SHOWER/THUNDERSTORM DEVELOPMENT OVER NORTHERN CLARK...LINCOLN AND NORTHERN MOHAVE COUNTIES...WITH LESSER CHANCES OVER FAR EASTERN SAN BERNARINO AND CENTRAL AND SOUTHERN CLARK COUNTIES. ANY STORMS THAT DO DEVELOP OVER THESE AREAS WILL MOVE RATHER FAST AS STORM MOTION IS AROUND 30KTS. && PREV DISCUSSION 241 AM PDT THU JUL 9 2015 .SHORT TERM...THURSDAY THROUGH SATURDAY NIGHT... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW SPINNING ALONG THE CENTRAL CALIFORNIA COAST THIS MORNING AND AT THE BASE OF THE TROUGH, MODELS HAVE A 110KT JET PUSHING INTO SOUTHERN CALIFORNIA THAT WILL PROVIDE SUPPORT FOR THUNDERSTORM DEVELOPMENT TODAY. AS THE LOW MOVES EAST ACROSS CENTRAL CAL THROUGH THE DAY, THUNDERSTORMS ARE EXPECTED TO BREAK OUT OVER PORTIONS OF THE NORTHERN FORECAST AREA WHILE DRIER, MORE STABLE CONDITIONS INHIBIT DEVELOPMENT IN THE SOUTHERN AREAS. LOCAL MODELS DEVELOP PRECIPITATION OVER INYO, ESMERALDA, CENTRAL NYE AND WESTERN CLARK AND WESTERN LINCOLN COUNTIES BY MID DAY THEN SPREAD IT INTO EASTERN LINCOLN, PORTIONS OF CENTRAL AND EASTERN CLARK AND NORTHERN MOHAVE COUNTIES THIS AFTERNOON AND EVENING. WITH PWAT VALUES OF .5-.8 INCHES AREA WIDE, FLASH FLOODING BECOMES LESS OF A CONCERN WITH STORMS TODAY AND INCREASING SHEAR POINTS TO STORMS CAPABLE OF PRODUCING STRONG WINDS AND HAIL. TEMPERATURES TODAY ARE EXPECTED TO BE WELL BELOW NORMAL AND THIS WILL CONTINUE INTO FRIDAY AND SATURDAY AS TROUGHING SETTLES IN OFF THE WEST COAST. .LONG TERM...SUNDAY THROUGH THURSDAY. THE LATEST MEDIUM RANGE MODELS CONTINUE TO INDICATE A DRY SOUTHWEST FLOW REMAINING IN PLACE ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA MUCH OF NEXT WEEK DUE TO A MEAN TROUGH HOLDING ALONG THE WEST COAST. AN AREA OF HIGH PRESSURE IS FORECAST TO BE CIRCULATING OVER EASTERN NEW MEXICO AND NORTHERN TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THE GFS INDICATES SOUTHERLY FLOW OVER WESTERN ARIZONA MAY BRING SOME MOISTURE UP INTO MOHAVE COUNTY AS EARLY AS SUNDAY THEN THE MOISTURE BOUNDARY REMAINS NEAR MOHAVE COUNTY THROUGH AT LEAST THE MIDDLE OF THE WEEK. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN PORTIONS OF OUR NORTHWEST ARIZONA ZONES ACCORDINGLY. OTHERWISE...THIS PATTERN WILL RESULT IN SOUTHWEST BREEZES OF 10 TO 20 MPH EACH AFTERNOON AND TEMPERATURES INCREASING A DEGREE OR TWO SUNDAY AND MONDAY LEADING TO NEAR NORMAL READINGS MUCH OF NEXT WEEK WITH HIGHS OF 103 TO 109 ACROSS THE MOJAVE DESERT AND COLORADO RIVER VALLEY ZONES. && .AVIATION...FOR MCCARRAN...SOUTHERLY WINDS AROUND 10-12 KTS THROUGH 15Z THEN BECOMING SOUTHEAST FOR A FEW HOURS BEFORE TURNING BACK TO THE SOUTH OR SOUTHWEST WINDS WITH GUSTS UP TO 30KTS. THUNDERSTORMS WILL MAINLY BE CONFINED TO AREAS NORTH OF LAS VEGAS...BUT ITS POSSIBLE THAT A FEW STORMS COULD DEVELOP IN THE SPRING MOUNTAINS IN THE AFTERNOON AND OUTFLOW COULD BECOME AN ISSUE AT THE AIRPORT COMPLEX. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORMS ARE EXPECTED AGAIN TODAY OVER MAINLY INYO...CENTRAL NYE...ESMERALDA...LINCOLN AND NORTHERN MOHAVE COUNTIES. WINDS OVER SAN BERNARDINO...CLARK AND SOUTHERN MOHAVE COUNTIES WILL SEE GUSTS UP TO 30 KTS OUT OF THE SOUTH AFTER 17Z WITH WINDS AROUND 10-15 KTS ELSEWHERE. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...GORELOW SHORT TERM/AVIATION...SALMEN LONG TERM...ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:02 AM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jul 9, 11:56 AM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Jul 9, 1:29 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Jul 9, 2:44 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 9, 4:50 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.